Alabama, 2006

Hail in Alabama, March 20, 2006

March 20, 2006 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 20, 3:00 PM CST, 2 hours earlier.

Area forecast discussion, Mar 20, 3:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST MON MAR 20 2006

...MODERATE RISK OF SEVERE STORMS OVER OUR INLAND ZONES THIS
AFTERNOON AND EVENING...

.SHORT TERM...SEVERE WEATHER THREAT TAKING SHAPE FOR THE NORTHWESTERN
ZONES IN THE VERY NEAR TERM...TRANSITIONING ALONG AND JUST SOUTH OF
THE WARM FRONTAL BOUNDARY ACROSS OUR INTERIOR ZONES THROUGH THE
EARLY EVENING HOURS.  18Z HODOGRAPH FROM SLIDELL SHOWS A STRONGLY
SHEARED LOW LEVEL ENVIRONMENT WITH 0-3KM SR HELICITY RUNNING IN THE
MID 500 M2/S2 RANGE. A LARGE CHUNK OF THAT SHEAR IS LOCATED IN THE
LOWEST 1 KFT WITH MLCAPES SOUTH OF THE WARM FRONT RUNNING AROUND
1100 J/KG AT THIS TIME.  SURFACE BASED CONVECTION ALONG AND JUST
SOUTH OF THE WARM FRONT OVER SOUTH CENTRAL MS IS TAKING A SERIOUS
LOOKING CONFIGURATION WITH STRENGTHENING CORES/UPDRAFTS WITH
OCCASIONAL BOWING STRUCTURES.  THESE STORMS ARE PROPOGATING ALMOST
DUE EAST TOWARD OUR NORTHERN ZONES.  FURTHER SOUTHWEST...ADDITIONAL
SEVERE STORMS ARE FIRING WEST OF INTERSTATE 55 NORTHWEST OF BATON
ROUGE AROUND NATCHEZ.  GIVEN THE SETUP...NEW TORNADO WATCH IS
CURRENTLY IN THE PROCESS OF BEING ISSUED FOR THE INTERIOR ZONES
THROUGH 10 PM.  STAY TUNED FOR LATER STATEMENTS AND WARNINGS AS
NEEDED...PARTICICLARLY WEST OF HIGHWAY 43 OVER THE NEXT FEW HOURS.

TO THE EAST...THE 16Z VALPARAISO SOUNDING INDICATED THE CAP REMAINS
STRONGER OVER OUR SOUTHEASTERN ZONES...AND GIVEN THE LACK OF
CONVECTION IN THE EAST THAT IS PROBABLY STILL THE CASE AT THIS HOUR.
THE CAP IN THE EAST WILL GRADUALLY WEAKEN LATER THIS EVENING...BUT
THE INSTABILITY WILL BE LESS IN THE EAST...SO THE MAIN SEVERE WEATHER
THREAT STILL APPEARS TO BE OVER SOUTHEAST MISSISSIPPI AND INTERIOR
SOUTHWEST ALABAMA THIS AFTERNOON AND EARLY EVENING. THE STORMS
SHOULD BE WEAKENING AS THEY MOVE EAST TO THE FLORIDA PANHANDLE AND
EXTREME SOUTH CENTRAL ALABAMA TONIGHT. POPS REMAIN GENERALLY HIGH
AREA- WIDE FOR TONIGHT AS THE SURFACE TROUGH MOVES THROUGH AND THE
LOW PASSES TO THE NORTH.

CONTINUED THE TREND OF CLEARING THINGS OUT FOR TUESDAY.  /05

&&

.LONG TERM (WEDNESDAY THROUGH NEXT MONDAY)...NO CHANGES OTHER THAN TO
TWEAK THE TEMPS BACK TOWARD THE MEX ENSEMBLE MEANS.  /05

&&

.MARINE...NO SIGNIFICANT CHANGES FROM THE PREVIOUS PACKAGE.  /05

&&

.FIRE WEATHER...EXTENDED THE FIRE WEATHER WATCH ON TUESDAY SOUTH TO
JUST NORTH OF THE COAST.  OTHER THAN THAT...NO CHANGES.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      58  77  42  60 /  80  10   0   0
PENSACOLA   61  78  45  63 /  70  10   0   0
DESTIN      62  77  51  65 /  70  10   0   0
EVERGREEN   57  73  40  61 /  90  10   0   0
WAYNESBORO  51  69  36  58 / 100  10   0   0
CAMDEN      54  70  38  59 / 100  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM 11 AM TUESDAY TO 6 PM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 AM TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS FROM 20 TO 60 NM.

&&

05/GARMON
Hazardous weather outlook, Mar 20, 7:45 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR ADJUSTMENT TO MODERATE RISK
NATIONAL WEATHER SERVICE MOBILE AL
745 AM CST MON MAR 20 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
745 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE OUTLOOK AREA THROUGH
EARLY AFTERNOON. AHEAD OF THIS FRONT...PATCHES OF LIGHT RAIN AND
ISOLATED RAIN SHOWERS ARE POSSIBLE. AS THE WARM FRONT LIFTS FURTHER
TO THE NORTH...THE AREA SOUTH OF THE WARM FRONT WILL BECOME
INCREASINGLY UNSTABLE. AN AREA OF SURFACE LOW PRESSURE WILL DEVELOP
AND TRACK ALONG THE WARM FRONT WHICH IS EXPECTED TO BE ACROSS
CENTRAL MISSISSIPPI AND ALABAMA BY MID AFTERNOON. THUNDERSTORMS WILL
BECOME MORE NUMEROUS AROUND MID AFTERNOON ACROSS SOUTHEAST
MISSISSIPPI AND SPREAD EAST INTO SOUTHWEST ALABAMA DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS...AND THEN SOUTHEAST OF I-65 LATER
IN THE EVENING.

THESE THUNDERSTORMS WILL FORM IN AN ENVIRONMENT THAT IS
CHARACTERIZED BY A VERY WARM AND MOIST LOWER ATMOSPHERE COMBINED
WITH MODERATE LOW LEVEL WIND SHEAR. SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. THE GREATEST CHANCES OF SEVERE WEATHER SHOULD OCCUR
NORTHWEST OF I-65 BETWEEN 3 AND 9 PM. THIS IS WHERE THE MOST
UNSTABLE AIRMASS WILL RESIDE ALONG WITH THE COMBINATION OF HIGHEST
WIND SHEAR VALUES. THE STORM PREDICTION CENTER HAS OUTLOOKED THE
ENTIRE CENTRAL GULF COAST REGION WITH A SLIGHT RISK OF SEVERE
WEATHER...WITH A MODERATE RISK NORTHWEST OF A LINE FROM CENTRAL
PERRY COUNTY MISSISSIPPI THROUGH NORTHWEST WASHINGTON COUNTY ALABAMA
TO NORTHEAST CHOCTAW COUNTY ALABAMA. STAY TUNED TO LATER OUTLOOKS ON
THIS DEVELOPING SEVERE WEATHER SITUATION.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF THE
ALABAMA AND WESTERN FLORIDA PANHANDLE DUE TO STRONG SOUTHERLY WINDS.

STRONG ONSHORE WINDS WILL PROVIDE HAZARDOUS BOATING CONDITIONS FOR
SMALL CRAFT OVER THE MARINE AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MODERATE TO STRONG OFFSHORE WINDS IN THE WAKE OF A COLD FRONT WILL
MAKE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OVER THE MARINE
AREA TUESDAY AFTERNOON INTO WEDNESDAY MORNING.

THE WEST TO NORTHWEST WINDS WILL ALSO BRING MUCH DRIER AIR INTO THE
REGION TUESDAY AFTERNOON. THE COMBINATION OF THE DRY AIR MASS...
SUNNY SKIES...AND WINDY CONDITIONS...WILL INCREASE THE THREAT OF
WILDFIRES.

OTHERWISE...NO HAZARDOUS WEATHER IS FORECAST TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON THROUGH TONIGHT FOR POSSIBLE SEVERE
WEATHER...ESPECIALLY NORTHWEST OF I-65.

In the hours before

Special weather statement, Mar 20, 4:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CST MON MAR 20 2006

ALZ051-202300-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
412 PM CST MON MAR 20 2006

...A STRONG THUNDERSTORM IS MOVING INTO WESTERN CHOCTAW COUNTY...

AT 408 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES WEST OF MELVIN...AND MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WATER VALLEY...ROCK SPRINGS...HODGEWOOD...TOXEY...WIMBLY AND LOU
THROUGH 500 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST MONDAY EVENING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

The radar

The Mobile radar (KMOB), 132 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Choctaw

When
March 20, 5:00 PM CST to 5:05 PM CST
Where
Choctaw County, Gilbertown
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -88.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494624.